Annals of Thoracic Medicine
CASE REPORT
Year
: 2016  |  Volume : 11  |  Issue : 3  |  Page : 224--226

Pulmonary eosinophilia associated to treatment with natalizumab


Elena Curto1, Elvira Munteis-Olivas2, Eva Balcells3, M Marisol Dominguez-Alvarez4 
1 Department of Respiratory Medicine, Hospital del Mar; IMIM (Hospital del Mar Medical Research Institute), Barcelona, USA
2 Department of Neurology, Hospital del Mar; IMIM (Hospital del Mar Medical Research Institute), Barcelona, USA
3 Department of Respiratory Medicine, Hospital del Mar; IMIM (Hospital del Mar Medical Research Institute); University of Pompeu Fabra (UPF); CIBER Respiratory Disease (CIBERES), Bunyola, Balearic Islands, Spain
4 Department of Respiratory Medicine, Hospital del Mar; IMIM (Hospital del Mar Medical Research Institute); University of Autonoma Barcelona (UAB), Barcelona; CIBER Respiratory Disease (CIBERES), Bunyola, Balearic Islands, Spain

Correspondence Address:
M Marisol Dominguez-Alvarez
Department of Respiratory Medicine, Hospital del Mar, Parc de Salut Mar, Passeig Maritim, 25.-29, 08003 Barcelona

Natalizumab (Tysabri®) is a leukocytes chemotaxis inhibitor that decreases the leukocytes passage through the hematoencephalic barrier and it is currently used in relapsing-remitting forms of multiple sclerosis (MS). We present a patient with allergic rhinoconjunctivitis diagnosed with MS who started treatment with natalizumab. She began to show mild asthmatic symptoms until she needed admission to the hospital due to respiratory insufficiency. Blood tests showed peripheral eosinophilia and the thoracic computed tomography scan demonstrated pulmonary infiltrates. The bronchoscopy with the bronchoalveolar lavage resulted in eosinophilic alveolitis. No evidence of bacterial, fungal and parasitic infection, connective tissue disease, or vasculitis were observed. After discontinuation of natalizumab, the patient improved without other treatments. As MS is a prevalent disease and the use of natalizumab is increasing, we consider important to point out that this drug can be associated with pulmonary eosinophilia, especially in patients with allergic rhinoconjunctivitis or asthma.


How to cite this article:
Curto E, Munteis-Olivas E, Balcells E, Dominguez-Alvarez M M. Pulmonary eosinophilia associated to treatment with natalizumab.Ann Thorac Med 2016;11:224-226


How to cite this URL:
Curto E, Munteis-Olivas E, Balcells E, Dominguez-Alvarez M M. Pulmonary eosinophilia associated to treatment with natalizumab. Ann Thorac Med [serial online] 2016 [cited 2020 Feb 22 ];11:224-226
Available from: http://www.thoracicmedicine.org/article.asp?issn=1817-1737;year=2016;volume=11;issue=3;spage=224;epage=226;aulast=Curto;type=0